Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Paducah, KY

March 9, 20064 counties in Missouri

NWS Paducah, KY issued this flash flood warning at Mar 9, 2006, 10:16 AM CST for 4 counties in Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 10:16 AM CST (16:16 UTC)
Expired
Mar 9, 2006, 2:15 PM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Bollinger County, MO, Cape Girardeau County, MO, Carter County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 126 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 091621
FFWPAH
MOC017-031-035-223-092015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1016 AM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOLLINGER COUNTY IN SOUTHEAST MISSOURI.
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI.
  CARTER COUNTY IN SOUTHEAST MISSOURI.
  WAYNE COUNTY IN SOUTHEAST MISSOURI.

* UNTIL 215 PM CST.

* AT 1016 AM CST...LOCAL EMERGENCY MANAGERS REPORTED THAT DITCHES 
AND SMALL CREEKS WERE FULL IN CAPE GIRARDEAU COUNTY. THEY REPORTED 
4.24 INCHES OF RAIN SINCE LAST NIGHT. AN ADDITIONAL 1 TO 3 INCHES IS 
POSSIBLE THROUGH EARLY THIS AFTERNOON.

FLOODING PROBLEMS WERE REPORTED IN WAYNE COUNTY...ESPECIALLY NEAR 
WILLIAMSVILLE MISSOURI.

NUMEROUS WAVES OF THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN 
THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
FLASH FLOODING TO OCCUR.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3752 8954 3727 8951 3680 9116 3702 9120
      3731 9011 3758 9008

$$
2 follow-up statements
000 
WGUS73 KPAH 091756
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1156 AM CST THU MAR 9 2006

MOC017-031-035-223-092015-
WAYNE MO-BOLLINGER MO-CAPE GIRARDEAU MO-CARTER MO-
1148 AM CST THU MAR 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR
CARTER...CAPE GIRARDEAU...BOLLINGER AND WAYNE COUNTIES...

AT 1145 AM CST...LOCAL OFFICIALS REPORTED THUNDERSTORMS WITH VERY 
HEAVY RAINFALL ACROSS THE WARNING AREA. DOPPLER RADAR ESTIMATED 3 TO 
5 INCHES OF RAIN HAS FALLEN SINCE LAST NIGHT. OFFICIALS IN CAPE 
GIRARDEAU COUNTY REPORTED 5.25 INCHES OF RAIN IN JACKSON. 
KINGSHIGHWAY IS FLOODED. HUBBLE CREEK IS OUT OF ITS BANKS AND ANY 
BRIDGE OVER HUBBLE CREEK IS IMPASSABLE. THE PARK NEAR HUBBLE CREEK 
IS ALSO FLOODED. 

THE HEAVIEST RAIN EXTENDS FROM CAPE GIRARDEAU SOUTHWEST TO THE 
BOOTHEEL OF MISSOURI. MODERATE RAINFALL WILL CONTINUE IN THE WARNED 
AREA FOR SEVERAL MORE HOURS...HOWEVER IT WILL COME TO A TEMPORARY 
END FROM WEST TO EAST STARTING AROUND 1230 PM. THE RAIN WILL 
TEMPORARILY END IN CAPE GIRARDEAU AROUND 200 PM.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3752 8954 3727 8951 3680 9116 3702 9120
      3731 9011 3758 9008

$$
PS
000 
WGUS73 KPAH 091956
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CST THU MAR 9 2006

MOC017-031-035-223-092015-
WAYNE MO-BOLLINGER MO-CAPE GIRARDEAU MO-CARTER MO-
154 PM CST THU MAR 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR
CARTER...CAPE GIRARDEAU...BOLLINGER AND WAYNE COUNTIES...

AT 155 PM CST...DOPPLER RADAR INDICATED THAT THE RAIN HAS JUST ABOUT 
ENDED IN THE WARNED AREA. IN SOME LOW LYING AREAS IT MAY TAKE A 
WHILE FOR THE WATER TO RECEDE. THUS THE WARNING WILL BE ALLOWED TO 
EXPIRE AT 215 PM. ADDITIONAL THUNDERSTORMS MAY MOVE BACK INTO THE 
AREA LATER THIS AFTERNOON OR EVENING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3752 8954 3727 8951 3680 9116 3702 9120
      3731 9011 3758 9008

$$

PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 5:10 AM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 9, 5:10 AM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
510 AM CST THU MAR 9 2006

THE ITEM DESERVING ATTENTION TODAY IS THE VIGOROUS STORM SYSTEM
APPROACHING THE PAH FCST AREA...AND ITS POTENTIAL EFFECTS.

A WAVE OF WARM SECTOR CONVECTION MOVED ACROSS MOST OF THE REGION
OVERNIGHT TO THE SE OF A SFC LOW MOVING TOWARD THE GREAT LAKES. SOME
STORMS HAD HIGH WIND POTENTIAL IN SERN MO FOR AWHILE...BUT AS THE
LOW MOVED RAPIDLY NORTHEAST...THE INTENSITY OF THE CONVECTION
GRADUALLY DIMINISHED. SINCE LATE YESTERDAY SOME PARTS OF SERN
MO...SRN IL...AND SWRN IN RECEIVED IN EXCESS OF 3 INCHES OF
RAINFALL...AND THERE WERE SOME SPOTTY MINOR FLOODING REPORTS
OVERNIGHT.

THE MODELS INDICATE THAT...AFTER A POSSIBLE MORNING LULL FOR MAINLY
THE ERN SECTOR...SHWS AND TSTMS WILL BECOME NUMEROUS ONCE AGAIN IN
THE AFTN. A NEGATIVELY TILTED MID LEVEL TROF...100 PLUS KNOT UPPER
JET...STRONG ENVIRONMENTAL WINDS...AND A SFC TROF ARE EXPECTED TO
PROVIDE PLENTIFUL MOISTURE...INSTABILITY...AND WIND SHEAR FOR SVR
TSTM ACTIVITY TODAY AS THE SYSTEM DIGS THROUGH THE SRN PLAINS AND
LIFTS RAPIDLY NE. WIND DAMAGE AND TORNADOES WILL BE POSSIBLE...ALONG
WITH LARGE HAIL. SEE SWODY1 FOR DETAILS. WITH THE AFOREMENTIONED
EARLIER RAINFALL AND THE POTENTIAL FOR HEAVY RAIN TODAY...IT WAS
DECIDED THAT A FLOOD WATCH WAS JUSTIFIED FOR ROUGHLY THE NWRN HALF
OF THE FCST AREA UNTIL THE WORST IS OVER TONIGHT. A WIND ADVISORY
WAS CONSIDERED BUT IT WAS THOUGHT THAT THE COPIOUS CLOUDNESS AND
RAIN MAY LIMIT THE WINDS ALOFT FROM TRANSLATING TO THE SFC THAT MUCH
/EXCEPT IN TSTMS/. HOWEVER...IN THE UNLIKELY EVENT OF CLOUD BREAKS
ESPECIALLY IN THE SERN SECTOR...WIND ADVISORY CRITERIA COULD BE MET
THERE.

FRI SHOULD BE A COOL DRY DAY IN THE WAKE OF THE DEPARTING SYSTEM.
THE NEXT MID LEVEL SHRTWV TROF TO AFFECT THE AREA WAS DEPICTED
DIFFERENTLY BY THE 00Z NAM/GFS BUT LOOKED QUITE SIMILAR FOR THE 06Z
RUN. SO...BY FRI NITE THERE WILL BE A SMALL CHC OF CONVECTION. POPS
WILL INCREASE THROUGH THE WEEKEND AND LINGER INTO EARLY NEXT WEEK AS
SW TO NE MID LEVEL FLOW AND PERSISTENT MOIST LOW LEVEL FLOW
DOMINATES. MADE VERY FEW CHANGES AFT DAY4.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FLOOD WATCH FOR ALL COUNTIES XCP NEW MADRID AND MISSISSIPPI
THROUGH 06Z FRI.
IL...FLOOD WATCH FOR ALL COUNTIES XCP MASSAC...POPE...AND HARDIN
THROUGH 06Z FRI.
IN...FLOOD WATCH FOR ALL COUNTIES XCP WARRICK AND SPENCER
THROUGH 06Z FRI.
&&

DB
Hazardous weather outlook, Mar 9, 4:17 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST THU MAR 9 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CST THU MAR 9 2006

...RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FOUR
STATE AREA TODAY AND EARLY TONIGHT. THE STORMS WILL BE CAPABLE
OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...ESPECIALLY FROM
MIDDAY THROUGH EARLY EVENING.

ADDITIONALLY...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
THROUGH THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE AS SHOWERS AND
THUNDERSTORMS ARE FORECAST TO TRACK ACROSS AREAS THAT HAVE ALREADY
RECEIVED APPRECIABLE RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH THE
MIDDLE OF NEXT WEEK. VERY LITTLE CHANGE IS EXPECTED IN THE UPPER
AIR WIND FLOW PATTERN. AS A RESULT...THERE WILL BE A CONTINUED
CHANCE OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.
HEAVY RAINFALL WILL REMAIN A POSSIBILITY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Mar 9, 7:07 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
707 AM CST THU MAR 9 2006

ILZ092-093-KYZ001>004-MOZ110>112-114-091400-
ALEXANDER IL-BALLARD KY-CARLISLE KY-FULTON KY-HICKMAN KY-
MISSISSIPPI MO-NEW MADRID MO-PULASKI IL-SCOTT MO-STODDARD MO-
707 AM CST THU MAR 9 2006

AT 705 AM...PADUCAH DOPPLER RADAR DETECTED STRONG THUNDERSTORMS
MOVING INTO SOUTHEAST MISSOURI. THE STRONGEST STORMS WERE MOVING
INTO SOUTHERN SECTIONS OF NEW MADRID COUNTY. STORMS EXTENDED NORTH
FROM THERE ACROSS STODDARD COUNTY. MOVEMENT OF THE STORMS WAS
NORTHEAST AT 60 MPH.

THE STORMS WILL BE CAPABLE OF GUSTY WINDS 30 TO 45 MPH...VERY HEAVY
RAIN AND POSSIBLY SMALL HAIL...AS THEY TRACK ACROSS STODDARD...
SCOTT...NEW MADRID AND MISSISSIPPI COUNTIES THROUGH 800 AM.

CN
Special weather statement, Mar 9, 8:28 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
828 AM CST THU MAR 9 2006

ILZ086-087-089>091-093-094-KYZ001>014-091530-
BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-CRITTENDEN KY-
FULTON KY-GALLATIN IL-GRAVES KY-HARDIN IL-HICKMAN KY-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-
PULASKI IL-SALINE IL-TRIGG KY-UNION KY-
828 AM CST THU MAR 9 2006

...LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHERN ILLINOIS
AND WESTERN KENTUCKY...

AT 820 AM...A LINE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY STRONG
WINDS EXTENDED FROM MARION ILLINOIS...TO JUST WEST OF PADUCAH AND
MAYFIELD KENTUCKY. WIND GUSTS WITH THESE STORMS WERE AROUND 40 MPH.
A GUST TO 40 MPH WAS MEASURED AT CAIRO.

THIS LINE IS MOVING RAPIDLY EAST AND WILL CROSS THE LAKES REGION OF
WESTERN KENTUCKY AND SOUTHEAST ILLINOIS BY 10 AM.

WIND GUSTS FROM 40 TO 50 MPH...ALONG WITH TORRENTIAL RAIN...ARE
LIKELY WITH THIS ACTIVITY. THIS COULD BRING DOWN SOME TREE LIMBS.
LOOSE OBJECTS MAY BE BLOWN ONTO ROADWAYS.

MY
Special weather statement, Mar 9, 9:48 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
948 AM CST THU MAR 9 2006

KYZ008-009-011>013-016-017-021-022-091645-
CALDWELL KY-CALLOWAY KY-CHRISTIAN KY-HOPKINS KY-LYON KY-MARSHALL KY-
MUHLENBERG KY-TODD KY-TRIGG KY-
948 AM CST THU MAR 9 2006

...LINE OF STRONG THUNDERSTORMS MOVING EAST WESTERN KENTUCKY...

AT 944 AM...A LINE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY STRONG
WINDS EXTENDED FROM JUST WEST OF MURRAY TO JUST WEST OF CADIZ
TO JUST WEST OF MADISONVILLE. ISOLATED WIND GUSTS NEAR 50 MPH WILL
BE POSSIBLE WITH THESE STORMS.

THIS LINE IS MOVING RAPIDLY EAST AND WILL CROSS MOST OF THE
PURCHASE AND PENNYRILE REGIONS BY 11 AM.

IN ADDITION TO WIND GUSTS FROM 40 TO 50 MPH...TORRENTIAL DOWNPOURS
OF RAIN ARE LIKELY WITH THIS ACTIVITY. DRIVERS SHOULD EXERCISE
CAUTION DUE TO RAPIDLY REDUCED VISIBILITY AND PONDING OF WATER ON
AREA ROADWAYS.

GM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 1:08 AM CSTSevere Thunderstorm WarningPAHNew Madrid, Stoddard52 min
Mar 9, 1:27 AM CSTSevere Thunderstorm WarningPAHMississippi33 min
Mar 9, 10:08 AM CSTFlash Flood WarningPAHButler, Ripley4 hr
Mar 9, 11:32 AM CSTSevere Thunderstorm WarningPAHNew Madrid, Scott, Stoddard43 min
Mar 9, 4:44 PM CSTSevere Thunderstorm WarningPAHButler, Ripley46 min
Mar 9, 5:37 PM CSTSevere Thunderstorm WarningPAHBollinger, Stoddard38 min
Mar 9, 5:58 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, New Madrid, Scott47 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.